Skip to content

Announcements

This Exchange simulates the original Couples Coping Support Group. It is designed to help persons with concerns in their relationships, family, marriage, seperation, divorce, etc.Offering a wide range of real world, personal experiences, information, knowledge, suggestions, & views from real people.
My girlfriend isn't interested in sex. What can I do?
avatar
An_243170 posted:
I'm 24 and my girlfriend is 30. We've been dating for almost 2 years now. For the first year and a half we had sex regularly. About 5 times a week. It was passionate, fun and enjoyable for both of us. It lasted for up to an hour and a half sometimes.

About 4 or 5 months ago, she was hospitalized for crippling depression. She was then prescribed medication that has done splendidly to help her mood. But since the hospitalization, there's been very little sex. She admittedly doesn't have much interest in it any more. It's more difficult for her to get aroused and it's significantly less enjoyable for her.

This is extremely frustrating for me. Sometimes I even feel angry about it. Of course, I would never make her aware that I felt any anger towards her about it, but it's painful for me not to be able to share that with her any more. I love this girl a lot. I can't just end the relationship. How can I help her get back into the swing of things?
Reply
 
avatar
fcl responded:
Depression meds are notorious for lowering/killing libido and making arousal difficult. Presumably she is aware of your frustration. I'd suggest her going back to her doc and explaining that her meds are ruining her sex life and asking if she cannot change to something that might have less of a devastating effect.

Good luck
There's nothing inherently dirty about sex, but if you try real hard and use your imagination you can overcome that.
 
avatar
queston responded:
A couple things...

1. You should not hide from her the fact that you miss the sex life you used to have. Keeping this to yourself will only lead to more and more resentment. "I'm so happy that you're back on an even keel, but I sure do miss the days when you desired sex."

2. I assume you know that anti-depressants can effect sex in at least two ways. They reduce libido, but they also tend to delay or prevent orgasm. This is almost universally a negative side effect for women.

She should see her doctor and tell him/her about the sexual side effects she is having. They might be able to try different meds, a different dose, etc.
 
avatar
MissCaptainKirk responded:
First off I would like to say that you're doin a great thing, stickin' with her through this rough time.

I was just wondering, what kind of antidepressant do they have her on? The kind I am on does not have affects on libido/reaching orgasm. Women especially like it, and also it doesn't make you gain weight like some antidepressants do.

Also at the health food store in my town, they have herbal pills a woman can take to raise libido. (IDK if they work but since it's all-natural it seems like it'd be safe. Of course if she took something like that, she'd have to make sure it didn't negatively react w/ her antidepressant.)

And I agree w/ those who said it'd be good to talk w/ her. Sex is important in a relationship so it's good to talk about it. Just let her know that you love her and really miss connecting w/ her on that very intimate level.

Luv and luck to you <3
 
avatar
queston replied to queston's response:
To clarify...

When I said "This is almost universally a negative side effect for women," what I meant was that nearly all women would consider this side effect, if they experienced it, to be a negative thing, whereas some men would consider it an added bonus if the meds they were taking made them last longer. Indeed, men sometimes take SSRI anti-depressants specifically because of that side effect.


Spotlight: Member Stories

I am not komfortable puting a pikture up yet. I like LARPing, conventions, and my frend likes these things too. I met him at a festival. I was just a...More

Helpful Tips

Get on with your life.
Once they cheat, believe me they will always cheat, they don't know the real meaning of true love & devotion. If it bothered him in the ... More
Was this Helpful?
2 of 8 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.